Washington, 2023

Flash Flooding and Flood in Washington, June 27 to 28, 2023

June 27 to 28, 2023 · NWS OTX · 5 events in 4 counties and zones

Thunderstorms impacted the region bringing damage and flash flooding to Eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Thunderstorms impacted the region bringing damage and flash flooding to Eastern Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 27, 2:51 PM PST, 4 minutes earlier.

Area forecast discussion, Jun 27, 2:51 PM PST, 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
351 PM PDT Tue Jun 27 2023

.SYNOPSIS...
Scattered showers and thunderstorms will continue this afternoon,
then gradually decrease after dark, before developing again
Wednesday afternoon. Some of the thunderstorms will produce
locally heavy rain, hail, and frequent lightning. High pressure,
with drier air, builds over the Pacific Northwest Thursday into
early next week. This will lead to little to no potential for
precipitation. Highs are forecast to rise into the upper 80s to
mid 90s over the weekend into the July Fourth holiday.

&&

.DISCUSSION...

This evening through Friday: Storms continue to form across the
region today. Storms have formed over the higher terrain in the
Idaho Panhandle and eastern Washington, as easterly flow is
forced up the mountainous regions by the upper-level low still
positioned near the Washington-Oregon border. There is
considerable solar heating that can initiate vertical motion
across the area that's reinforced by the upper level divergence
from the low. Guidance has storms continuing to develop through
the early afternoon, but there is little vertical wind shear
(0-6km is near 14 knots) so most storms will be short-lived and
most will die off as quick as they form, though some stronger
storms cannot be ruled out. Forecasted soundings show an
enhanced-v signature, which indicates that dry microbursts and
very gusty winds are possible today where storms are able to grow.
This will likely be a larger threat over the higher terrain in
the Idaho Panhandle. Later this evening the HRRR and other CAMs
models depict a vorticity maxima (created by the upper-level low)
moving across the area, along with an MCS from convection last
night over Montana and Wyoming. These two features will make
organized convection possible for a short window between 6pm-10pm
if it realized. Confidence that this will take place is low
(20-30% chance). The organized convection would be able to move
across eastern Washington and bring with it heavy rains, gusty
winds and frequent lightning. The freezing layer is forecasted to
be around 3 kilometers and CAPE levels between -20 and -30C are
low, so large hail is unlikely. Convection potential should taper
off as the sun sets near 9 pm.

Tomorrow, convection is possible in the higher terrains again, but
should be much weaker than today as the low ejects to the east and
there is less forcing over the area. ECMWF ensemble guidance is
signaling PWAT values 130-140% of normal tomorrow, so brief
downpours will be possible with the storms that do form. The NBM
gives a 40% chance for rain in southeastern Washington and the
lower Idaho Panhandle. Thursday is more of the same with
thunderstorm chances over the mountains in the afternoon, though
chances stay low near 20% with the loss of the low’s forcing. The
HREF one hour QPF shows the probability of rain rates >1 inch/hr
is zero so the likelihood for prolonged heavy rain and flooding is
minimal. High temperatures will be in the upper 90s in the
valleys and 70s in the mountains with relative humidity values
near 40%. /Butler /Sinowitz

Friday to Tuesday: The pattern looks much calmer; temperatures
will be warm to hot each afternoon from Thursday to Tuesday, with
highs in the upper 80s in the valleys and low 70s in the higher
terrain. Some areas could reach into the lower to middle 90s. The
ECMWF ensemble gives the deeper Columbia Basin and L-C Valley
90-100% probability of exceeding 90 degrees Friday through
Tuesday; the GEFS holds off slightly, with probabilities near
80%. So what is causing the warming? Low pressure ejects to our
east Thursday night to be replaced by a strong ridge.  The ridge
and its associated high pressure system over the Desert Southwest
will stop any significant moisture advection into the region,
keeping the area dry over the extended period. The GEFS and
European ensembles have PWATs between 40-60% of normal, much less
than our current situation. Overall the MSLP gradients are pretty
low area wide with the ridge, so winds will not be terribly high
but will still be in the low-grade breezy category with speeds
around 10-15 mph in the afternoon hours from Saturday onward, with
higher gusts. The higher speeds are more likely toward the Cascade
gaps and the western basin. The hotter temperatures and low RH
values during this period (around 15-25%) will help finer fuels
(like grasses) to dry out. This may be of concern for the fire
weather community going into the 4th of July holiday, but
confidence that critical thresholds will be met is low. /Solveig
/Sinowitz

&&

.AVIATION...
00Z TAFs:  Cells over the high terrain of north Idaho and
northeast Washington will have a 40 percent chance of spreading
into Coeur d'Alene, Spokane, and Lewiston before 4Z. Localized
wind gusts to 35 mph, hail, and heavy rain cores will accompany
the strongest cells before convection weakens between 02-04z.
Winds will be light with VFR conditions after 4Z. /Butler

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  85  58  89  61  91 /  20  10  10   0   0   0
Coeur d'Alene  56  83  57  87  61  90 /  30  20  10   0   0   0
Pullman        54  80  55  85  58  89 /  40  20   0   0   0   0
Lewiston       63  88  63  93  66  98 /  50  30   0   0   0   0
Colville       51  84  53  88  57  90 /  20  30  10  10   0   0
Sandpoint      56  83  56  87  59  88 /  30  30  20  10  10   0
Kellogg        57  77  59  82  63  86 /  40  50  20  10   0   0
Moses Lake     58  91  59  93  60  96 /  10  10   0   0   0   0
Wenatchee      64  90  64  92  64  94 /  10  10   0   0   0   0
Omak           59  89  61  92  62  95 /  20  20  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flood Watch until 9 PM PDT this evening for Central Chelan
     County-Okanogan Highlands-Okanogan Valley-Upper Columbia
     Basin-Wenatchee Area-Western Chelan County-Western Okanogan
     County.

&&

In the hours before

Special weather statement, Jun 27, 2:12 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
312 PM PDT Tue Jun 27 2023

WAZ037-272245-
Northeast Mountains WA-
312 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of east central Pend
Oreille County through 345 PM PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Newport, or 14 miles northwest of Priest River, moving
south at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bead Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4842 11715 4841 11704 4829 11706 4830 11720
TIME...MOT...LOC 2212Z 018DEG 7KT 4835 11712

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Special weather statement, Jun 27, 2:16 PM PST, 39 minutes before
Special Weather Statement
National Weather Service Spokane WA
316 PM PDT Tue Jun 27 2023

IDZ004-272245-
Central Panhandle Mountains ID-
316 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern
Shoshone and east central Kootenai Counties through 345 PM PDT...

At 315 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Fourth Of July Pass, or 19 miles north of
Pinehurst, moving southwest at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magee Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4791 11617 4775 11611 4769 11639 4785 11646
TIME...MOT...LOC 2215Z 066DEG 8KT 4781 11627

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Special weather statement, Jun 27, 2:22 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
322 PM PDT Tue Jun 27 2023

IDZ001-272245-
Northern Panhandle ID-
322 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of east central Bonner
County through 345 PM PDT...

At 322 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clark Fork, or 22 miles east of Sandpoint. This
storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clark Fork, East Hope, and Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4836 11604 4814 11605 4809 11615 4830 11636
      4841 11608
TIME...MOT...LOC 2222Z 057DEG 4KT 4825 11608

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Special weather statement, Jun 27, 2:30 PM PST, 25 minutes before
Special Weather Statement
National Weather Service Spokane WA
330 PM PDT Tue Jun 27 2023

WAZ037-272300-
Northeast Mountains WA-
330 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Stevens
and southwestern Pend Oreille Counties through 400 PM PDT...

At 330 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Chewelah, or 27 miles west of Priest River. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chewelah Peak and 49 Degrees North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4838 11751 4836 11738 4825 11741 4828 11758
TIME...MOT...LOC 2230Z 013DEG 2KT 4833 11747

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Special weather statement, Jun 27, 2:36 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
336 PM PDT Tue Jun 27 2023

WAZ037-038-272300-
Northeast Mountains WA-Okanogan Highlands WA-
336 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of west central Stevens
and east central Ferry Counties through 400 PM PDT...

At 336 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sherman Pass, or 55 miles east of Omak, moving
south at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Ellen Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4852 11846 4858 11822 4845 11817 4841 11838
TIME...MOT...LOC 2236Z 341DEG 6KT 4848 11832

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

VT
Special weather statement, Jun 27, 2:55 PM PST, 0 minutes before
Special Weather Statement
National Weather Service Spokane WA
355 PM PDT Tue Jun 27 2023

IDZ001-004-272330-
Central Panhandle Mountains ID-Northern Panhandle ID-
355 PM PDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Bonner,
western Shoshone and northeastern Kootenai Counties through 430 PM
PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Athol, or 20 miles northeast of Dalton Gardens, moving
west at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Magee Ranger Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4792 11622 4774 11627 4774 11653 4799 11648
TIME...MOT...LOC 2254Z 101DEG 7KT 4785 11636

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CMS

The radar

The Seattle radar (KATX), 121 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Chelan

When
June 27, 2:55 PM PST to 4:00 PM PST
Where
Chelan County, 7.16 mi NW of Telma to 7.85 mi NW of Telma
Cause
Heavy Rain
Property damage
$1,000
Reported by
County Official
Coordinates
47.934, -120.911

A quasistationary thunderstorm over the area produced nearly half an inch of rain. Flash flooding occurred on White River Road between mile markers 4 and 6. There were at least ten areas where mud and debris crossed the road. The road was impassable and was closed for several hours.

Flood, Stevens

When
June 27, 4:15 PM PST to 7:30 PM PST
Where
Stevens County, 8.34 mi SE of Tumtum to 8.24 mi SE of Tumtum
Cause
Heavy Rain
Property damage
$500
Reported by
Department of Highways
Coordinates
47.810, -117.560

Mud and water on State Route 291 near Swenson Road.

Thunderstorm Wind, Stevens

When
June 27, 5:00 PM PST to 5:45 PM PST
Where
Stevens County, 5.56 mi E of Tumtum to 5.02 mi SSE of Clayton
Measured
25 kt (29 mph) measured gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
47.900, -117.560

Utility company reported down lines in in between Deer Park and Tum Tum along Swenson Road. A thunderstorm was moving East to West through area during this time.

Thunderstorm Wind, Spokane

When
June 27, 5:40 PM PST to 6:40 PM PST
Where
Spokane County, 4 mi WSW of Chattaroy to 4 mi W of Chattaroy
Measured
25 kt (29 mph) measured gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
47.858, -117.430

Downed power lines and outages in Spokane County 4 Miles SW of Chattaroy.

Flash Flood, Pend Oreille

When
June 28, 3:00 PM PST to 5:00 PM PST
Where
Pend Oreille County, 103.23 mi NNE of Palm Lake
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
48.663, -117.370

Heavy rain from thunderstorm caused road washout on LeClerc Creek Road. Washout measured 8 feet deep and 25 feet across. Radar estimated around 1-1.25 inch of rain fell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116030, 1116021, 1116022, 1115872, 1125280.